Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



The moment map of a Lie group representation

Author: N. J. Wildberger
Journal: Trans. Amer. Math. Soc. 330 (1992), 257-268
MSC: Primary 58F05; Secondary 22E46
MathSciNet review: 1040046
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Given an $ m \times m$ Hadamard matrix one can extract $ {m^2}$ symmetric designs on $ m - 1$ points each of which extends uniquely to a $ 3$-design. Further, when $ m$ is a square, certain Hadamard matrices yield symmetric designs on $ m$ points. We study these, and other classes of designs associated with Hadamard matrices, using the tools of algebraic coding theory and the customary association of linear codes with designs. This leads naturally to the notion, defined for any prime $ p$, of $ p$-equivalence for Hadamard matrices for which the standard equivalence of Hadamard matrices is, in general, a refinement: for example, the sixty $ 24 \times 24$ matrices fall into only six $ 2$-equivalence classes. In the $ 16 \times 16$ case, $ 2$-equivalence is identical to the standard equivalence, but our results illuminate this case also, explaining why only the Sylvester matrix can be obtained from a difference set in an elementary abelian $ 2$-group, why two of the matrices cannot be obtained from a symmetric design on $ 16$ points, and how the various designs may be viewed through the lens of the four-dimensional affine space over the two-element field.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 58F05, 22E46

Retrieve articles in all journals with MSC: 58F05, 22E46

Additional Information

Keywords: Hadamard matrix, $ 3$-design, symmetric design, oval, linear code, difference set, self-orthogonal code, self-dual code
Article copyright: © Copyright 1992 American Mathematical Society

American Mathematical Society